Florida, 2024

Damaging Winds in Florida, July 1, 2024

July 1, 2024 · NWS TAE · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. One storm moved over the Panama City Airport with measured wind gusts in excess of 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. One storm moved over the Panama City Airport with measured wind gusts in excess of 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 12:40 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 12:40 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
240 PM EDT Mon Jul 1 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Tuesday)
Issued at 207 PM EDT Mon Jul 1 2024

A weak cold front is trudging into the Southeast this afternoon and
has been one of the focal points for showers and thunderstorms. One
of the other focal points has been the seabreeze, which got an early
start in Taylor County this morning. All of that will combine to
produce scattered to numerous showers and storms across the region
this afternoon into this evening. Locally heavy rain is the primary
concern, but some gusty winds are possible within the strongest
storms. Additional showers and storms are possible again Tuesday as
the front stalls over the region.

A slight weakness between two H5 ridges is allowing the region to
see a weak cold front enter the Southeast. However, a 594dm H5 ridge
builds in from the west and cause the front to stall over the region
during the near term. Combine this with ample moisture with
precipitable water values (PWATs) between 2.1" to 2.4" and possible
boundary interactions with the seabreeze and outflows means there is
the potential for scattered to numerous showers and storms again
Tuesday. Confidence isn't quite there to extend the Flood Watch into
Tuesday at this time. That said, there remains the chance for some
very heavy rain within any of the stronger storms, which could lead
to localized flooding in urban and poor-drainage areas.

The weak cold front should be just strong enough to knock down
daytime highs a few degrees, especially when you factor in possible
cloud cover and showers/storms around the area, with highs in the
upper 80s to lower 90s. A bit of drier air at the surface should
also bring heat indices down to between 98 to 105 degrees Tuesday
afternoon. Overnight lows tonight will remain quite mild with
temperatures remaining in the middle to upper 70s.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 207 PM EDT Mon Jul 1 2024

The short term will serve as a bit of a transition period between
the wetter pattern we've been in and another ridge settling in
over the area. The stalled front overhead is forecast to wash out
on Wednesday but could still provide a bit of a focusing mechanism
for shower and thunderstorm development Wednesday afternoon. A few
of these storms could produce locally heavy rainfall and could
cause isolated flooding issues if it falls over already saturated
areas. Very humid conditions will continue to persist, as high
temperatures are only forecast in the low to mid 90s but heat
indices will max out in the 105 to 112 degree range. Lows will
remain quite warm in the mid 70s.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 207 PM EDT Mon Jul 1 2024

Hotter and slightly drier conditions are expected for the long
term as deep layer ridging sets up over the area. This ridge will
help suppress showers and thunderstorms with only an isolated to
scattered chance generally expected in the afternoons. High
temperatures will also soar into the mid to upper 90s or even near
100 once again, with max heat indices in the 106-114 degree range.
If this forecast holds, several days of heat advisories appear
likely. Lows will continue to not be helpful in cooling off, only
dropping into the mid to upper 70s in the overnights.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EDT Mon Jul 1 2024

Scattered to numerous showers and thunderstorms are anticipated this
afternoon and into the evening hours. MVFR to IFR conditions are
possible within any of the storms that may pass over the aerodromes,
with the best chance for that being KVLD and KTLH with lesser
chances elsewhere. Otherwise, VFR to MVFR conditions are generally
expected to prevail with light to moderate northeasterly to
southeasterly winds.

There is the potential for some lower ceilings and visibility
tonight, but kept it MVFR at this time. Although IFR conditions
are possible with an outside chance at LIFR conditions.

&&

.MARINE...
Issued at 207 PM EDT Mon Jul 1 2024

South to southwest winds are expected through much of the week.
Seas should be around 1 to 2 feet as a result. Scattered showers
and storms are expected through the early portion of the week,
with activity generally greatest in the overnight and early
morning hours as the diurnal land breeze circulation is at its
peak.

&&

.FIRE WEATHER...
Issued at 207 PM EDT Mon Jul 1 2024

Hot and moist conditions are expected through the next several
days with scattered to widespread showers and thunderstorms each
day. Some storms could produce locally heavy rainfall along with
gusty and erratic winds. Otherwise, there are no fire weather
concerns.

&&

.HYDROLOGY...
Issued at 207 PM EDT Mon Jul 1 2024

A flood watch remains in effect for most of the area this evening.
Scattered to widespread showers and thunderstorms are expected
across much of the area today, some of which may produce locally
heavy rainfall. Since storm motions are fairly slow, some flooding
may occur if heavy rainfall rates remain parked over the same
areas for a prolonged period of time. Widespread 1 to 3 inches of
rainfall is expected, with isolated higher amounts possible.

Another round of locally heavy rainfall may be possible on
Tuesday, but confidence is too low to extend the Flood Watch at
this point. If we get a lot of heavy rainfall today and remain
confident in heavy rainfall tomorrow, the watch may be extended
through tomorrow evening.

No river flooding is expected at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  89  75  92 /  40  70  30  60
Panama City   79  89  78  90 /  60  70  30  50
Dothan        76  90  74  91 /  40  70  30  60
Albany        76  89  73  92 /  50  70  30  50
Valdosta      76  90  75  92 /  50  70  40  70
Cross City    76  91  75  94 /  30  60  40  60
Apalachicola  80  88  79  88 /  40  70  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>018-026-027-108-112-114.

     Flood Watch until 11 PM EDT this evening for FLZ015>019-026>029-
     034-115-118-127-128-134.

     High Rip Current Risk through late Tuesday night for FLZ108-112-
     114-115.

GA...Heat Advisory until 8 PM EDT this evening for GAZ120>126-142>145-
     155>158.

     Flood Watch until 11 PM EDT this evening for GAZ143>148-155>161.

AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Reese
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Reese
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Jul 1, 2:17 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 PM EDT Mon Jul 1 2024

FLZ016-017-026-027-012045-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
417 PM EDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAKULLA...
SOUTHWESTERN GADSDEN...CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES
THROUGH 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Greensboro, or 15 miles southwest of Midway, moving
southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Telogia, East Camp, Jewel Fire Tower, Poplar Camp, Smith Creek,
Juniper, Woods, Hosford, Lowry, Wetumpka, Bloxham, and Clio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3054 8467 3027 8442 3016 8452 3009 8471
      3034 8502 3055 8484
TIME...MOT...LOC 2016Z 054DEG 17KT 3037 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 1, 2:31 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 PM EDT Mon Jul 1 2024

FLZ012-112-012115-
Coastal Bay FL-Inland Bay FL-
431 PM EDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BAY COUNTY THROUGH
515 PM EDT/415 PM CDT/...

At 431 PM EDT/331 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Callaway, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
Bayou George, Biltmore Beach, Brannonville, Millville, Vicksburg, and
Wetappo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 8574 3030 8539 3004 8539 3001 8564
      3016 8580
TIME...MOT...LOC 2031Z 087DEG 17KT 3013 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 1, 2:46 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
446 PM EDT Mon Jul 1 2024

FLZ026-012115-
Liberty FL-
446 PM EDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIBERTY COUNTY THROUGH
515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Blountstown, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Telogia, Vilas, Woods, Hosford, Lowry, Jensen Place, Nixon Garden,
Central City, and Clio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3015 8493 3034 8505 3036 8503 3037 8504
      3038 8503 3039 8501 3045 8478 3034 8470
      3033 8472 3032 8470 3029 8473 3027 8473
TIME...MOT...LOC 2046Z 072DEG 18KT 3034 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 1, 2:57 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 PM EDT Mon Jul 1 2024

ALZ067-069-GAZ142-012145-
Henry AL-Houston AL-Early GA-
457 PM EDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HENRY...EASTERN
HOUSTON AND WEST CENTRAL EARLY COUNTIES THROUGH 545 PM EDT/445 PM
CDT/...

At 457 PM EDT/357 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Columbia, or 12 miles southwest of Blakely, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dothan, Ashford, Cowarts, Webb, Columbia, Avon, Gordon, Pansey,
Sigma, Pearce, Enon, Lovetown, Wilson Mill, Barber, Pleasant Plains,
Ardilla, Farley Nuclear Plant, Smyrna, Hilton, and Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3139 8514 3128 8498 3104 8517 3118 8541
TIME...MOT...LOC 2057Z 037DEG 12KT 3128 8512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 1, 2:57 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
457 PM EDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Tstm Wnd Gst     1 NE Parker             30.14N 85.59W
07/01/2024  M40 MPH          Bay                FL   Mesonet

            The Kitchen Pass Charters Weather Station
            Panama City gusted to 40 mph.

&&

IG3
Special weather statement, Jul 1, 3:36 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
536 PM EDT Mon Jul 1 2024

FLZ012-112-012200-
Coastal Bay FL-Inland Bay FL-
536 PM EDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BAY COUNTY THROUGH
600 PM EDT/500 PM CDT/...

At 536 PM EDT/436 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lynn Haven, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, West Bay, Southport, Gulf
Resort Beach, Vicksburg, Bid-a-Wee, and Bahama Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 8562 3019 8565 3020 8593 3041 8589
TIME...MOT...LOC 2136Z 098DEG 17KT 3029 8572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bay

When
July 1, 3:51 PM CST
Where
Bay County, 6.02 mi NE of Westbay
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.360, -85.800

Thunderstorm Wind, Bay

When
July 1, 3:55 PM CST
Where
Bay County, 6.02 mi NE of Westbay
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.360, -85.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191836, 1191837.